Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Suffering from psoriasis and excessive body hair. Have itchy and flaky skin. Any advice?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions

I have been suffering from very bad skin condition considered to be Psoriasis and excessive body hair ever since I was a kid. I used to have bad skin break-ups on the elbows, behind the neck, fingers, knee caps, scalp, groin area and so on.
Right now, only two major regions of my body are affected because of this skin condition. The entire scalp and the groin/scrotum area. Both these areas are extremely itchy and flaky. I have to mention that there is no reddening of the skin area and even the flakes are silvery/grey-ish/dirty brown grey color.

I was prescribed Betnovate-N cream when I was a kid (in India) and the cream was very effective in dealing with the flare ups and I used the cream for more than 10 years. If I stop using Betnovate for a week, then everything starts coming back slowly. Betnovate was my quick fix.
I recently found out, that the steroid cream can lead to excessive body hair and should be used at a minimum. I am extremely hairy and I doubt it could be Hypertrichosis of some form.

I've been living in the US now for the past 4 years and during winter time my skin is always dry and itchy. I am looking for some good advice on the following:
- What can I do to get rid of the skin condition on my scalp and groin area?
- Is there any possible way to overcome or reverse this excessive body hair?
- Could this be something else other than Psoriasis?

I have used all possible shampoos and stuff including Sulphate free shampoos but everything dries my scalp no matter what. Kindly advice. Thank you. Jeryl.
Posted Tue, 1 Jan 2013 in Psoriasis
Answered by Dr. Michelle Gibson James 8 hours later
Hi, thanks for using healthcare magic

There are different classifications of psoriasis, but it does conform to your description of lesions with silvery flakes.Chronic stationary psoriasis, the most common type, is usually located in genitals, umbilicus,back, back of elbows/arms/legs/knees, scalp.
Based on your description of the lesions and the location-psoriasis is the most likely cause

Psoriasis can be treated with a combination of topical therapies, oral medication (if necessary), sun exposure, stress reduction, moisturisers.
Topical steroids, like the cream you use, are the corner stone of treatment, with the strength varying according to the area of the body or the severity of the lesions. In severe lesions, it may be recommended to start with a high strength and taper down.Betnovate is considered to be a potent steroid
In addition the use of moisturisers such as petrolatum jelly can be helpsul, it would best if the moisturiser is applied within 3 minutes of leaving the bath, you should not dry completely, so that there is still some moisture in the areas.
Other topical creams are also used with the steroids to increase to likelihood of resolution- these include vitamin d analogs such as calcipotriene
Solar or ultraviolet light is also useful

If topical medications fail then oral medications can be added.

In terms of the body hair-topical steroids are used to treat a condition called alopecia areata which is an autoimmune disease (body fighting itself). Steroids suppress the immune system and through this effect help in this condition but they do not induce hair growth.
It may be best ,if possible , to visit your doctor regarding the hair growth because it may be related to an medical condition such as elevated levels of androgens.This would be identified by a blood test.
Your doctor may then suggest methods to reduce the levels if they are elevated.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor